Joint Pain

Happy Easter everyone.

Although I have had arthritis for some years, it has never really affected my way of life and I have always been very active and enjoyed walking. I have had twelve Avastin treatments, and am now finding that my joints are becoming increasingly painful and am unable to walk more than fifty yards at one time. The onc says that this is nothing to do with my treatment, but is the natural progression of the arthritis, something that I am dubious about. I know that exercise is important in treating cancer, and had been getting out for a walk most days, gradually increasing the distance I was walking. Suddenly being unable to do this is quite depressing and is making me feel old and feeble! Has anyone else experienced debilitating joint pain like this, and found anything that helped?

Many thanks Jenny.

22 Replies

oldestnewest
  • Hey Jenny!

    Happy Easter!

    Sorry you are feeling pain! I didn't have Avastin but what I did have was joint and muscle pain during and after Chemo which didn't seem to be getting better even after Chemo finished! I don't know if it would work for everyone but I am convinced that Tumeric helped me! It's a natural antiinflammatory and I had read a lot about it before I tried it! I take a supplement cos that was the best way for me to get enough of it! I do put it in soups and curries too but with the supplement at least I know I am getting enough! I felt the difference after 2 weeks of taking it and I continue to take it 7 months on! As I said it worked for me it may not work for everyone but have a read online about it and maybe it might help!

    I hope you find a solution!

    Dx

  • Thanks for the reply. I do take a turmeric capsule which also contains black pepper, but I might try increasing the dose. Can I ask which make you are taking?

    jenny

  • Hey Jenny!

    I take one called Reumex Curcumin which also has the black pepper and a couple of other joint related elements!

    Dx

  • Hi Jenny , I also had quite a bit of pain in my knees I was to have knee replacements but had to cancel the operation becourse, cancer came first I've notice when I'm on chemo my knees are bad, I also take turmeric I double the dose and I make ginger tea, I boil a fresh piece of ginger then keep it in the refrigerator , Ginger is a ant inflammatory also helps with nausea, plus I now enjoy a hot cup of ginger tea.

    Wishing you the best Jenny..Lorraine xx

  • Ditto to Ginger Tea Lorraine I love it!

    Dx

  • Thanks Lorraine. I will definitely give the ginger tea a go as I am determined to throw everything at this!

    Jenny

  • Hi Jenny

    My jury is out on this one at present. I've had 42ish infusions of avastin. It's worked very well for me but I've read a lot of posts on here about aches & pains whilst on avastin.

    Eight months ago, I hurt my foot. Nothing major - just overdoing it. I do like to be on the go and probably don't rest as much as I should, considering age & circumstance. We were, at that time, getting ready to go on a month's holiday overseas. I thought I'd be able to rest the foot while away but you know how it is - places to go & people to see ! Consequently, my foot got an eensy margin worse every day. By the time I got home & saw a podiatrist, the pain had spread to other parts of the foot & despite xrays & ultrasounds, the podiatrist (I saw several plus a GP) was unable to say what was wrong or how to treat it. I've had a touch of arthritis over time but nothing much and it isn't in the foot - that much at least has been confirmed.

    My walking is slower than I'm used to & I get frustrated that I don't get as much done as I used to. I'm speculating that the reason it's not healing is due to avastin. Avastin works (I believe) by restricting the blood-flow, so that the blood fails to feed the tumours. Our feet, being extremities would be perhaps majorly affected by any lack of blood flow, therefore avastin impedes healing (that bit I'm quite sure of - my onc said so). Having said that, I live in Australia & we're just coming out of summer - not a time you'd expect to have poor circulation !

    As well as the foot, I'm now getting a stiffness in my opposite hip. This of course may well be caused by my constant limp making my gait uneven.

    I'm walking a great deal more than 50 yards, but a great deal less than I'm used to, which also might be part of my problem (never say die).

    The only thing I've found that's helped, tho only a little, is to not work it. In my case, it's sitting with foot elevated on a pillow.

    I have a friend from our OC Support grp who stopped taking avastin as she had aches at the back of her neck. Hope this has been of some help. Best wishes. Pauline.

  • Hi Jenny

    I would disagree with your Onc...increasing joint pain was a feature of Avastin for me...I didn't really realise how much until I finished Avastin and began to feel better.

    The sudden flare of your symptoms doesn't sound like osteoarthritis either it sounds more like inflammatory arthritis which in my experience mimicked by Avastin. Either way they should be giving you pain relief to keep you moving xx L

  • Hi Lyndy,

    The GP said to take paracetamol, which I do if I am out for the day, but I really don't like to take tablets all the time. .......A bit odd really, when you think that drugs are what's keeping me going!

    Jenny

  • I'm the exactly the Jenny - it's weird, I don't want to take any oral meds! lol

  • I was on difene but it's hard on kidneys so only took it when I was doing a lot of walking or trying to do housework. I also used paracetamol in between . I used nexium with defenergy for stomach . M

  • I have had horrible hip, knee and shoulder pains since I started having Avastin on its own. It is depressing as I was looking forward to walking etc once chemo stopped. On the other hand I will be 70 on Monday week, so it may be old age not the drug.

  • No Rachael, it's not old age, as I am the same age as you, so it definitely can't be that!

    Jenny

  • Definitely the Avastin is the culprit, while on it, my ankles and knees ached and the only relief I could get was by putting on supports to help. It was worse in the mornings. Of course the Onc deny anything but after tests, the answer seems always Avastin

  • I think you are right. I have just ordered some Flexicek (something like that) gel which is recommended by the arthritis association. It's worth a try.

    jenny

  • Hi, I've just had my 11th infusion Of avastin and my joints and bones are painful. On a morning I can hardly put my feet on the floor so don't know what it's doing to them. Also walking has become increasingly more difficult. I also have found once I stop doing anything (meaning housework) I can hardly get up as every joint hurts along with the bones in my legs. I'm self funding this treatment so I just hope it works.

    Val. X

  • Are you on Avastin indefinitely or just for the usual 18 sessions. Hopefully the pain will stop when the treatment stops. That's what I'm hoping anyway!!

    Jenny

  • As I'm paying for avastin myself my oncologist told me I could have it as long as I wanted to pay for it or until disease progression. But unfortunately the money is running out. I hope to be able to fund 18 treatments which is what the NHS used to fund for 2nd line treatment before they said it wasn't worth it ! Well I don't believe that, if it wasn't any good surely they would have stopped using it altogether. I think we have to give ourselves every chance available to us , even if it means having to sell my home to do it. I always say it's the most expensive afternoon out I've ever had on the day of the treatment. Lol. Just hope it keeps the cancer away and the aches and pains get easier when I stop having it. Take care, Val. X

  • I am not on Avastin finished 6 cycles of Carboplatin end of Jan. I now have they think lymphodema in my left leg and foot, I already have arthritis in that foot, and now my legs and hips are so achey and stiff. I ache when I get up but as soon as I have had my hot shower and start moving around I am ok. Come the evening when its time to sit down I just ache from the waist down and its an effort to get up. I certainly was not like this prior to treatment, makes you fed up doesn't it? I do find ibuprofen helps and I also take green lipped mussel extract for the arthritis. All a pain! x

  • As we have said before, we don't just suffer from cancer, but also all the side effects from the treatment we need.

    Jenny

  • I don't have arthritis but felt I had on avast in. I finished it in June 15 and it was Jan 17 when I felt myself returning to normal ....from what I hear from others it seems to effect some people this way. I'm I great now TG Mary

  • hi Mary, I am glad you are better now. Hopefully I will find the same.😊

    jemny

You may also like...